Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Jacksonville, FL

June 3, 2003Flagler County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 3, 2003, 2:49 PM EDT for Flagler County, Saint Johns County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2003, 2:49 PM EDT (18:49 UTC)
Expired
Jun 3, 2003, 3:30 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Flagler County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:10 AM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 3, 9:10 AM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EDT TUE JUN 3 2003

PUBLIC...A VERY UNSTABLE AND JUICY AIRMASS IN PLACE ACRS THE CWA AS
THE ENTIRE AREA IS IN THE WARM SECTOR AHEAD OF AN APPROACHING UPR
LVL SHORT WAVE TROUGH THAT EXTENDS FROM AN UPR LOW OVER THE GREAT
LAKES TO THE NORTHERN GULF COAST REGION. A LINE OF CONVECTION WAS
MOVING ENE THRU THE CENTRAL FL PANHANDLE WITH PRE-SQUALL STORMS
DEVELOPING W OF CEDAR KEY. THERE IS LITTLE BLOW-OFF CLOUD COVER OVER
THE CWA AHEAD OF THE APPROACHING CONVECTION SO WE WILL CONTINUE TO
WARM INTO THE UPR 80S BY NOON (RIGHT NOW JAX IS 80 DEG F/DEW PT A
JUICY 73). MODIFIED N FL 12Z RAOBS ADVERTISE OUTSTANDING AFTN CAPES
OF 4000-5000 J/KG AND LI/S OF -9 TO -11. WITH ABUNDANT INSTABILITY
IN PLACE AND DECENT PVA OVER GA ZONES WILL UP POPS TO 60% IN WESTERN
GA AND TAPPER W-E TO CHC ALONG THE EAST COAST. DO EXPECT AN AFTN
SEABREEZE PINNED ALONG THE E COAST UNDER DOMINANT SW FLOW. WILL
REMOVE FG WORDING AS WELL.

.MARINE...FORECAST ON TRACK WITH SEAS 2-3 FT AND SLY WINDS OF 10-15
KTS. EXPECT SPEEDS TO INCREASE THIS AFTN AS THE PGRAD TIGHTENS AHEAD
OF THE APPROACHING COLD FRONT.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ENYEDI/SHASHY
Hazardous weather outlook, Jun 3, 12:20 PM EDT, 2 hours 29 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME NORTHEAST
FLORIDA AND OVER SOUTHEAST GEORGIA...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THE REMAINDER OF
THIS AFTERNOON AND EVENING OVER THE AREA. WHILE MOST STORMS WILL NOT
PRODUCE SEVERE WEATHER...ISOLATED SEVERE THUNDERSTORMS MAY PRODUCE
PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. OTHERWISE...SOME STRONG
STORMS WILL PRODUCE FREQUENT LIGHTNING...RAINFALL NEAR 2 INCHES PER
HOUR...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE AREA
WEDNESDAY. LOCALLY HEAVY RAINFALL MAY OCCUR OVER MAINLY THE SUWANNEE
VALLEY OF NORTH FLORIDA AND ACROSS SOUTHEAST GEORGIA. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON
HOURS THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD SELF ACTIVATE IF ANY WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/ARS

In the hours before

Special weather statement, Jun 3, 1:44 PM EDT, 1 hour 5 minutes before
GAZ132-149-031815-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON AND COFFEE COUNTIES
THROUGH 215 PM...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTH OF WILLACOOCHEE TO 9 MILES SOUTH OF PEARSON...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PEARSON...AXSON...AMBROSE...PRIDGEN...BROXTON
AND DOUGLAS THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 3, 2:01 PM EDT, 48 minutes before
FLZ032-033-037-038-031830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY...PUTNAM...ST JOHNS AND
NORTHWEST FLAGLER COUNTIES THROUGH 230 PM...

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
18 MILES EAST OF RAIFORD TO 16 MILES NORTH OF PALATKA TO 5 MILES
WEST OF CRESCENT CITY...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SATSUMA...POMONA
PARK...PALATKA...KINGSLEY...CRESCENT CITY...SAN MATEO...PENNEY FARMS
AND MIDDLEBURG THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 3, 2:06 PM EDT, 43 minutes before
FLZ023-025-031830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT BAKER AND WESTERN DUVAL COUNTIES
THROUGH 230 PM...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES WEST OF SANDERSON TO 6 MILES SOUTHWEST OF MAXVILLE...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SANDERSON...MAXVILLE...GLEN ST.
MARY...MACCLENNY...TAYLOR AND BALDWIN THROUGH 230 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 3, 2:17 PM EDT, 32 minutes before
FLZ038-031845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FLAGLER COUNTY THROUGH
245 PM...

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES WEST OF ESPANOLA TO 14 MILES SOUTH OF FLAGLER BEACH...OR
ALONG A LINE EXTENDING FROM 4 MILES EAST OF ANDALUSIA TO 7 MILES WEST
OF ORMOND BEACH...MOVING NORTH AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA...BUNNELL...PALM
COAST...FLAGLER BEACH AND MARINELAND THROUGH 245 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 3, 2:30 PM EDT, 19 minutes before
FLZ024-025-032-033-031900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CLAY...DUVAL...ST
JOHNS AND NASSAU THROUGH 3 PM...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BALDWIN TO 2 MILES NORTHWEST OF MANDARIN TO 3 MILES NORTHWEST OF
SPUDS...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF ORANGE
PARK TO 2 MILES NORTHWEST OF MANDARIN TO 3 MILES NORTH OF HASTINGS...
MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND SWITZERLAND...SPUDS...PICOLATA...ORANGE
PARK...MANDARIN...JACKSONVILLE HEIGHTS...HASTINGS AND FRUIT COVE
THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 3, 2:39 PM EDT, 10 minutes before
GAZ134-135-150-151-031945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE...PIERCE...BACON...APPLING
COUNTIES THROUGH 345 PM...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF DIXIE UNION...OR
ABOUT 12 MILES NORTHWEST OF WAYCROSS...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WARESBORO...
DIXIE UNION...BICKLEY...ALMA...NEW LACY...SURRENCY AND BAXLEY THROUGH
345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:34 PM EDTSpecial Marine WarningJAX56 min
Jun 3, 2:44 PM EDTSpecial Marine WarningJAX61 min
Jun 3, 3:11 PM EDTSpecial Marine WarningJAX2 hr
Jun 3, 3:38 PM EDTSpecial Marine WarningJAX97 min
Jun 3, 3:32 PM EDTSevere Thunderstorm WarningJAXCamden28 min
Jun 3, 3:58 PM EDTSevere Thunderstorm WarningJAXGlynn47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.